Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 25, NWS Pueblo, CO

June 8, 1999Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1999, 3:42 PM MDT for Kiowa County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 3:42 PM MDT (21:42 UTC)
Expired
Jun 8, 1999, 4:40 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:20 PM MDTHail 1Towner, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4535 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 082138
SVRPUB
COC061-082240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 440 PM MDT

* AT 335 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTHWEST OF
  TOWNER OR 30 MILES SOUTHEAST OF EADS MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY EAST OF HIGHWAY 385
THROUGH 420 PM...AND NEAR TOWNER AROUND 430 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO $TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

KT/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:40 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 8, 2:40 PM MDT, 1 hour 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
240 PM MDT TUE JUN 8 1999

DRYLINE POSITION AND ASSOCIATED TSRA THE FORECAST CHALLENGE FOR
WEDNESDAY...WITH COLD FRONT ENTERING THE PICTURE WEDNESDAY NIGHT
INTO THURSDAY.

DRYLINE HAS MIXED TOWARD THE KS BORDER THIS AFTERNOON...WITH
ISOLATED TSRA FORMING OVER THE EASTERN PLAINS...ISOLATED TSRA ALSO
FORMING ACROSS THE RATON MESA AND SOUTHERN PUEBLO COUNTY IN SMALL
POCKETS OF RELATIVELY HIGH CAPE (1000 J/KG) BEHIND THE DRY LINE.
LITTLE IN THE WAY OF UPPER SUPPORT EVIDENT SO EXPECT CONVECTION TO
QUICKLY DIE AFTER SUNSET. SAME SITUATION WED AS DRYLINE
RETREATS WWRD OVERNIGHT THEN SURGES TOWARD THE KS BORDER
DURING THE DAY. ETA SUGGESTS 700 MB TEMPS MAYBE 1-2C COOLER
THAN TODAY...THOUGH STILL IN THE 10-12C RANGE. HATE TO SHOTGUN LOW
POPS...BUT DEVELOPMENT TODAY HAS ME LEANING TOWARD A REPEAT
PERFORMANCE WED AND WILL ADD SLIGHT CHANCE TO ERN PLAINS
ZONES. ALL MODELS AGREE ON A PATTERN SHIFT TO A WESTERN RIDGE/ERN
TROUGH BY LATE WEEK WITH A COLD FRONT APPROACHING THE AREA LATE
WEDNESDAY NIGHT INTO THU. WILL MAINTAIN SLIGHT CHANCE POPS ERN
PLAINS WED NIGHT DUE TO LINGERING CONVECTION AND POTENTIAL MCS
SLIDING JUST TO THE EAST IN KS. REMAINDER OF THE AREA WILL SEE
INCREASING POPS THU AS FRONT SHOULD MOVE THROUGH DURING THE
MORNING...AIDED BY MCS OUTFLOW...WITH WEAK UPSLOPE FLOW DEVELOPING IN
THE AFTERNOON. FWC GUIDANCE TEMPERATURES LOOK TOO COOL...ESPECIALLY
FOR MAXES BOTH DAYS...FAN A LITTLE BETTER...BUT WILL STILL GO
SLIGHTLY ABOVE.

SHORT WAVES EMBEDDED IN NORTHWEST FLOW COMBINED WITH PERSISTENT
UPSLOPE FLOW SHOULD PRODUCE FAIRLY WIDESPREAD TSRA FRIDAY AND INTO
THE WEEKEND.(

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Jun 8, 11:50 AM MDT, 3 hours 52 minutes before
COZ058>081-081900-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT TUE JUN 8 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE FAR EASTERN PLAINS IN BACA...PROWERS AND KIOWA COUNTIES.
ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.
ELSEWHERE...NO SIGNIFICANT WEATHER IS EXPECTED.

PETERSEN
Special weather statement, Jun 8, 11:50 AM MDT, 3 hours 52 minutes before
COZ058>081-081900-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT TUE JUN 8 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE FAR EASTERN PLAINS IN BACA...PROWERS AND KIOWA COUNTIES.
ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.
ELSEWHERE...NO SIGNIFICANT WEATHER IS EXPECTED.

PETERSEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:39 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.